An estimated four million people in England are at risk of experiencing side effects when withdrawing from antidepressants, including anxiety, depression and insomnia. Despite this, 25% say they are given no advice from doctors on how to come off them. Here, five women share their stories – and their advice.
It is no longer a stigma to discuss conditions such as anxiety or depression, and equally, it is no longer seen as such a taboo to take antidepressants. In fact, prescriptions for antidepressants have rocketed over the past 12 years, rising by 3.7million to almost 65million prescriptions made in 2016.
While antidepressants aren’t addictive, users can experience some side effects when coming off them. New research suggests four million people will experience side effects, with 1.8million of these being severe, with symptoms ranging from anxiety and hallucinations to sleep problems.
Here, five women share their stories of coming off antidepressants with Stylist, from the highs, to the lows.
I started taking antidepressants after finding out that my boyfriend was cheating on me. I was 20 years old and had never been sad or anxious before, but something about that realisation hit me like a tonne of bricks. He didn’t love me anymore, and I no longer loved myself.
I tried to wean myself off the medications two years later, and it wasn’t easy. I felt like I relied on them to make me happy, so sometimes I would relapse and have to start over. I had counselling at the same time, and through that guidance I started to build my trust in other people, and myself.
Sometimes when I’m down, or suffering with anxiety, I wish I was back on them. But I’ve met the love of my life, who is now my fiancé, so I look at what I have, and remember what I’ve come though, and know that I am much better for making it out onto the other side.
My advice for anyone thinking of coming off antidepressants would be: don’t run before you can walk. When you’re distracted and in a good place you can feel on top of the world. But you’re not; you’re still unwell. You need to trust yourself and find a distraction, but it’s only you that knows what works for you.
I started taking the antidepressant Citalopram in 2016, after being put in an incredibly difficult situation at work. I had stopped enjoying anything and started sleeping for over 12 hours a day. I barely went 24 hours without crying and I didn’t recognise the person that I used to be (happy and positive all the time). Worst of all, I didn’t see the point in being like that, which scared me.
In January 2018 I decided that I was nearly ready to come off them, as I was feeling pretty much like my old self (although I will definitely never be the same). By this time I knew how to cope with bad days, and that I would be able to do it. The first time I dropped off them very quickly over five weeks, which didn’t work for me, so I went much slower the second time, dropping 10mg at a time over 12 weeks.
I didn’t feel any negative side effects and generally felt good throughout. I tried not to focus on whether I felt ‘different’ as I still experienced positive and negative emotions, as everyone does – that’s normal. But I didn’t want to have one bad day and then feel that I couldn’t do it.
I don’t mind being on antidepressants, and don’t mind if I go back on them, but I didn’t want to have to rely on them and I wanted to know I could exist happily without them.
I tried to couple weaning off the medication with putting a big focus on my personal life, making sure I wasn’t doing too much or too little, and making time for the things I enjoy doing (such as cooking and sport). I made sure I got enough rest and didn’t exhaust myself, while maintaining a relationship with my friends and having quality time with my husband. My doctors were really good and scheduled regular appointments with me, as well as making sure I had contact numbers and resources for support services if I needed them.
My advice for others would be to make sure you’ve been feeling on good form for a while before coming off them, and wean off slowly. Always speak to your doctor first. There’s no rush to be medication-free, and there’s no certificate at the end, so do it at a pace that suits you.
Tell people you’re doing it and have a couple of friends that you can check in with and use as a support throughout. And this one was really important for me: try to make sure you have some things to look forward to, whether that’s booking a massage or making your favourite meal once a week. It really helped keep my spirits up.
Finally, know that you don’t have to be ashamed about being on antidepressants or talking about them. If you need a boost to help you get through each day then so be it, it’s great to be able to just recognise that change in your behaviour and to be able to go to the doctors to talk about it.
I started taking antidepressants when I was 19. I’d been suffering with anorexia for a year and talking therapies weren’t helping. My mood was very low.
At my worse, when I was sectioned in hospital, I was on a high dose of five types at once. Nothing worked and I was given lithium, which radically improved my mood.
I took the medication for six years without any breaks, then decided to come off it when I was 25. I’d been mentally stable for a while, even though I’m on the bipolar spectrum. I wanted to start a family and put that part of my life behind me.
I reduced the doses of each pill very slowly, one type at a time, until I was on the smallest dose of just one, to make sure my mood didn’t worsen. I also saw a psychiatrist regularly.
I would say don’t stop taking antidepressants without medical supervision; if your doctor won’t support your decision, find another one who will. Come off them very slowly and add natural anti-depressants into your life, such as exercise, fresh air, sunlight, sleep, good food and time with your friends and family. These things seem so simple, but they are incredibly effective.
I started taking Sertraline in 2016 because I was feeling low and anxious – although with hindsight, I now realise that was because I was in a bad relationship at the time. I became suicidal and was referred to a psychiatrist, who initially diagnosed me with bipolar disorder before concluding it was the antidepressants themselves that were making me feel that way.
I had almost unbearable withdrawal symptoms, including dizziness and nausea, and had to take two weeks off work. This obviously made me feel low in itself.
I wouldn’t go back on antidepressants lightly. I know they work for some, but the most helpful thing for me was therapy.
I started taking Sertraline in my teens, when I was struggling a bit with life (like most teens!) I wasn’t doing well at college and my parents had recently split up. I just felt unable to cope and very low all the time. The antidepressants definitely saved me. There is so much stigma around medication, but I owe it a lot. I did have side effects from starting them - nausea and dizziness - which are similar to what people experience when cutting down. I’ve been on different types of antidepressants on and off for about 15 years.
I’ve tried to come off them once before, by cutting down to half doses, but I found it very hard to go about my normal life. I felt sick and was experiencing headaches and that strange feeling of falling that you sometimes get when you’re very tired. It left me physically depleted.
Now, I’m trying to cut down to half a pill every other day, and eventually none, but the side effects I experienced last time have really put me off. I feel a bit stuck with them to be honest - there’s never a convenient time in life to feel like crap! I don’t really need them now, as my mental health is as robust as the average person, and I feel the dose is too low to really be making much of a difference to my mood. Eventually I want to have a baby, which will ultimately be the motivation I need to come off them completely.
However, I would advise people to take antidepressants if they need them – sometimes they are the best solution. But if you are going to come off, make sure you speak to your doctor first and do things gradually. It can be very dangerous to do it too fast.
The NHS offers the following advice for coming off antidepressants:
You should always talk to your GP, prescriber or pharmacist if you are thinking of stopping your antidepressants.
A dose of antidepressants should be slowly reduced:
- over 1 to 2 weeks if treatment has lasted less than 8 weeks
- over 6 to 8 weeks if treatment has lasted 6 to 8 months
This is because although antidepressants are not classed as addictive medicines, they can cause serious withdrawal symptoms if stopped suddenly. These symptoms may be entirely new or similar to some of the original symptoms of the illness.
If you, or someone you know, wants help or support, please visit mental health charity Mind here
This article was originally published in October 2018
Images: Getty, Unsplash
Sarah Biddlecombe is an award-winning journalist and Digital Commissioning Editor at Stylist. Follow her on Twitter